Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Arrhythmias
Question: leaky heart valve (John Kenyon Please)
|mpmama294 - Tue Dec 11, 2007 8:56 pm||
I had an Echo about 3 weeks ago...I went to the doctor's office today and he told me I have a mild leaky valve....I'm so scared....He said there's nothing we can do....He raised my Toprol to 1 1/2 tablets a day...he said we need to keep the heart as relaxed as possible.....I'm 28 yrs old....and have this problem..is that unusual. Is there any other medicines or is there anything that can be done...I don't want surgery...Can this reverse or get better or does it just get worse.....I'm so scared...I don't know what to do...Please help me. I don't know what the name of it is or anything....please help me
|Dr. Chan Lowe - Mon Jan 21, 2008 12:16 pm||
Believe it or not, slightly leaky valves are relatively common. The severity of the issue depends on which valve is leaking and how badly it leaks. Severe leaks can lead to an overworked heart because the heart has to pump the normal amount of blood plus the amount that leaks back in from the valve. Often, mild leaks are not sufficient enough to cause problems. For this reason, they are generally watched with periodic echocardiograms to be sure they aren't getting worse.
If the valve does get worse to the point that it will be a problem there are surgical repairs or replacements that can be done. If the valve isn't leaking to that point, medications can be used to help decrease the amount of leaking that occurs and help protect the heart some. The specific medicine used again depends some on the valve affected and its severity.
I suspect that in your case, given your leak is mild, your doctor simply wants to follow this over time and see what happens. It is entirely possible that this may never worsen and never be a problem for you. If it does begin to get worse there are other things that can be done.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.